Texas, 2010

Hail in Texas, June 12, 2010

June 12, 2010 · NWS LUB · 1 event in 1 county or zone

Non-severe thunderstorms impacted portions of northwestern Parmer County during the late evening hours of the 12th. Nickel size hail was reported in Rhea around 22:30 CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Non-severe thunderstorms impacted portions of northwestern Parmer County during the late evening hours of the 12th. Nickel size hail was reported in Rhea around 22:30 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 5:14 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 12, 5:14 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT SAT JUN 12 2010

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 6 HOURS BEFORE
CEILINGS START TO DROP BACK INTO MVFR OVERNIGHT. THUNDERSTORMS
WERE DEVELOPING WEST OF THE TAF SITES AND IF THEY HOLD TOGETHER...
A FEW OF THESE MAY MANAGE TO MAKE IT INTO THE TERMINALS LATER
TONIGHT INTO SUNDAY MORNING. UNCERTAINTY ON TIMING AND WHETHER OR
NOT THIS WILL HAPPEN REMAINS HIGH AND WILL CONTINUE TO CARRY CB
REMARK. MVFR CEILINGS WILL GIVE WAY TO VFR ONCE AGAIN LATE SUNDAY
MORNING INTO SUNDAY AFTERNOON WITH ANOTHER CHANCE FOR
THUNDERSTORMS AT THE TERMINALS LATE IN THE AFTERNOON AND EVENING.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT SAT JUN 12 2010/

SHORT TERM...
20Z WATER VAPOR IMAGERY DISPLAYED THE SOUTHERN PLAINS TO BE
SANDWICHED BETWEEN AN UA TROUGH ACROSS SOUTHEASTERN
NEVADA/NORTHEASTERN ARIZONA AND AN UA RIDGE ACROSS THE NORTHERN
GULF OF MEXICO...THUS INDUCING SW FLOW ALOFT. AT THE SFC...THE
DRYLINE WAS LOCATED NEAR THE TEXAS/NEW MEXICO BORDER AND A SLOWLY
NORTHERLY FROPA WAS ALIGNED DIAGONALLY ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES /ABOUT 30 MILES NE OF KAMA/. FORECAST SOLUTIONS
CONTINUE TO STRUGGLE WITH THE TEMPORAL AND SPATIAL DISTRIBUTION OF
THE SAID FROPA...AS THE GFS AND ECMWF FROPA POSITIONS ARE WELL
BEHIND THE ACTUAL/CURRENT LOCATION. THE NAM CONTINUED TO BE THE MORE
PROGRESSIVE/AGGRESSIVE SOLUTION IN ADDITION TO BEING CLOSEST TO THE
TRUE FROPA LOCATION. THUS WILL TEND TO LEAN TOWARDS THE
AFOREMENTIONED SOLUTION IN REGARDS TO PROGGED PROPAGATION THROUGHOUT
THE SHORT TERM PERIOD. LATEST METAR AND RADAR ANALYSIS DEPICTED
DEW-POINTS IN THE MID TO UPPER 60S ACROSS MOST OF THE CWA /THANKS TO
THE UA RIDGE AIDING TO TRANSPORT RICH GULF MOISTURE ACROSS THE
REGION/...WITH STORMS FIRING ACROSS THE CENTRAL TEXAS PANHANDLE
WHICH COINCIDES WITH THE POSITION OF THE FRONT. THE DRYLINE WAS
POSITIONED ACROSS FAR EASTERN NEW MEXICO WITH VERY LITTLE MOVEMENT
OCCURRING THROUGHOUT THE DAY TODAY...LIKELY DUE TO BEST SYNOPTIC VIA
THE UA TROUGH IS STILL WELL TO THE WEST. THUS...THE CAPPING
INVERSION APPEARS TO BE SLIGHTLY STRONGER SOUTH ALONG THE DRYLINE
/ALBEIT HAS CONTINUED TO WEAKEN THROUGHOUT PEAK HEATING HOURS/.
CURRENT THINKING IS THAT IF STORMS ARE ABLE TO BREAK THE CAP AND
DRIFT MORE EAST TO NORTHEAST ACROSS THE NORTHERN AND NORTHWESTERN
SOUTH PLAINS...WILL TAP INTO THE MORE UNSTABLE AIR DUE TO CAPE
VALUES NEARING 3000 J/KG...LIFTED INDICES APPROACHING -9 C AND STEEP
LAPSE RATES EXIST IN THIS AREA. THUS...A SEVERE WEATHER THREAT IS
VALID WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.
HOWEVER...IF THE FRONT ADVANCES FARTHER SOUTH THAN PREVIOUSLY
THOUGHT...THAN AN ISOLATED THREAT OF TORNADOES CAN NOT BE RULED OUT
/ESPECIALLY WITH DEEP LAYER SHEAR APPROACHING 35 KTS ACROSS THE NW
ZONES NEAR THE TRIPLE POINT/.

IT IS EXPECTED THAT CONVECTION WILL BE ONGOING TONIGHT AS THE LLJ
INCREASES TO AOA 40 KTS FEEDING INTO THE STORMS...AND AS THE FRONT
SLOWLY SAGS TOWARDS THE FAR NORTHERN ZONES LATE TONIGHT/EARLY
SUNDAY MORNING. IF FOLLOWING THE NAM SOLUTION...AN MCS WILL FORM
ALONG THE FRONT/OUTFLOW BOUNDARIES OVER NIGHT TONIGHT...WITH A
GEOGRAPHICAL FOCUS ACROSS THE PANHANDLES AND POSSIBLY SKIRTING THE
NORTHERN/NORTHEASTERN ZONES. CONCURRENTLY...IF THE FROPA PUNCHES
THROUGH THE FAR NW CWA...MAY ALSO HAVE TO WATCH OUT FOR A HEAVY RAIN
THREAT AS PWATS APPROACH 1.5 INCHES ACROSS THE AFOREMENTIONED AREA.
WILL THUS MAINTAIN SEVERE WEATHER AND MODERATE RAINFALL WORDING IN
THE FORECAST THROUGH TONIGHT.

SUNDAY SETS UP TO BE DIFFICULT TO PIN-POINT EXACT WEATHER FACTORS AS
IT WILL HIGHLY DEPEND ON WHERE THE FRONT SETTLES TONIGHT IN ADDITION
TO LINGERING/CONTINUING OUTFLOW BOUNDARIES FROM EXPECTED OVERNIGHT
CONVECTION. HOWEVER...MODEL SOLUTIONS DEPICT THE FRONT TO BE FROM
THE FAR NW SOUTH PLAINS TO THE OKLAHOMA PANHANDLE WITH A
TRIPLE-POINT SETTING UP ACROSS EASTERN NEW MEXICO/FAR NW ZONES. AS
THE UA TROUGH MOVES CLOSER TO THE SOUTHERN PLAINS AND BEGINS TO
EJECT NE TOWARDS THE CENTRAL PLAINS...MID TO UPPER LEVEL FLOW AND
THUS SYNOPTIC LIFT WILL INCREASE AS A CONCURRENT BULGING DRYLINE
SETTLES ACROSS THE WESTERN SOUTH PLAINS. THUS...CAN NOT RULE OUT A
SEVERE WEATHER THREAT AS CAPE VALUES NEAR 2500 J/KG...LIFTED INDICES
APPROACH -8 C...STEEP LAPSE RATES PER MODEL SOUNDINGS AND DEEP LAYER
SHEAR INCREASES INTO THE 40-50 KT RANGE. THUS ONCE AGAIN CAN NOT
RULE OUT A TORNADO THREAT ESPECIALLY NEAR THE PROPAGATING
FROPA...AND HAVE THEREFORE ADDED A SEVERE MENTION FOR THIS FORECAST
PACKAGE.

LONG TERM...
FEW CONCERNS WITH THE LARGE SCALE UPPER PATTERN EVOLUTION THROUGH
MUCH OF THE COMING WEEK. UPPER AIR TROUGH WILL EJECT IN SEVERAL
PIECES BY TUESDAY...BEST UPPER LIFT PROBABLY SUNDAY NIGHT AND
MONDAY...WITH A BRIEF PERIOD OF ANTICYCLONIC FLOW ALOFT DURING THE
MIDDLE OF THE WEEK. THE END OF THE WEEK APPEARS TO FEATURE AN EJECTING
WESTERN TROUGH CONTENDING FOR FLOW ALOFT OVER THE SOUTHERN HIGH
PLAINS WITH AN ELONGATING SOUTHEASTERN U.S. RIDGE...THAT WITH TIME
APPEARS WILL EVOLVE INTO OUR NORMAL EARLY SUMMER RIDGE PATTERN.

ITS AT THE SURFACE WHERE PLENTY OF JOSTLING FOR POSITION WILL BE
OCCURRING FROM SUNDAY NIGHT THROUGH TUESDAY AS RAIN COOLED OUTFLOWS
TRYING TO PUSH THE BOUNDARY TO THE SOUTH WILL CONTEND WITH THE
SOUTHWEST FLOW ALOFT. OUR MODEL OUTPUT APPEARS TO GENERALLY FAVOR
A SLOW SAGGING OF THE FRONTAL BOUNDARY SOUTHWARD WITH TIME. THE
STUBBORNLY SLOW GFS TIMING SEEMS TO BE AN OUTLIER SO WE WILL
FOLLOW MORE A SREF AND WRF/NAM BLEND. ANTICIPATING PRECIPITATION
CHANCES WITHIN THE COOLER AND MORE STABLE SURFACE IS DICEY...BUT
IT DOES APPEAR THAT A SLOPED FRONTAL SURFACE OVER THE AREA MAY
ALLOW PERIODS OF ELEVATED CONVECTION MONDAY INTO EARLY TUESDAY AS
BEST POTENTIAL UPPER FORCING ALSO OCCURS.

SUNDAY EVENING CURRENTLY IS OUR FOCUS BECAUSE OF THE COMBINATION OF
A MODERATELY HIGH CAPE AIRMASS...40 TO 50 KTS OF BULK SHEAR...THE
LIKELY ADDITION OF THE FRONTAL BOUNDARY...AND A LENGTHENING
HODOGRAPH...ALL WHICH SUGGEST POTENTIAL FOR STRONG ROTATING
SUPERCELLS AND PERHAPS EVEN A TORNADO THREAT. SEVERE THUNDER CHANCES
ADDED TO THESE GRIDS...WITH CONTINUED MENTION IN THE HAZARDOUS
WEATHER OUTLOOK AS WELL. ALSO IMPROVED THUNDER CHANCES SLIGHTLY FROM
PREVIOUS FORECAST...WITH STILL A BIT OF UNCERTAINTY OWING TO FRONTAL
BOUNDARY LOCATION IN PARTICULAR.

BOUNDARY SHOULD SHUNT SOUTHWARD SUNDAY NIGHT WITH COOL SHOWER OR
THUNDER-SHOWERY CONDITIONS INTO MONDAY MORNING WHILE CONFIDENCE
IN FUTURE SHOWER CHANCES QUICKLY DWINDLES. FOR NOW WE WILL RETAIN
A MODEST CHANCE FOR ADDITIONAL THUNDER MONDAY...AND THEN ALSO INTO
TUESDAY AS FRONT SHOULD BE RETREATING NORTHWARD THROUGH THE AREA.
PRECIPITABLE WATER VALUES STILL APPEAR THREATENINGLY HIGH DURING
THIS PERIOD...AT LEAST 1.5 INCHES AND CLOSE TO 2.0 INCHES AT
TIMES...SUGGESTING A THREAT FOR HEAVY RAIN OR LOCALIZED FLOODING
POTENTIAL WITH STORMS GENERATING OVER A STALLED OR NEARLY STALLED
FRONTAL BOUNDARY. ON THE OTHER HAND...IT IS ENTIRELY POSSIBLE
STILL THAT THE COOL AND MORE STABLE SURFACE CONDITIONS WILL
SHARPLY LIMIT THUNDER CHANCES FOR MUCH OF OR NEARLY ALL OF THIS
TIME FRAME.

SLIM THUNDER CHANCES FAR WESTERN OR NORTHWEST ZONES FOR THE MIDDLE
TO END OF THE WEEK APPEAR VALID STILL AS DOES A GRADUAL WARMING WITH
THE EXPANDING OR ELONGATING SOUTHEAST RIDGE BACK INTO OUR AREA. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  89  59  79  56 /  40  20  30  30  30
TULIA         65  92  64  80  60 /  40  30  40  40  40
PLAINVIEW     66  92  65  80  62 /  30  20  40  40  40
LEVELLAND     68  94  66  85  60 /  30  20  40  40  40
LUBBOCK       71  93  68  85  65 /  30  20  40  40  40
DENVER CITY   68  94  66  88  60 /  30  20  40  30  30
BROWNFIELD    70  94  68  88  63 /  30  20  40  40  40
CHILDRESS     72  95  70  87  66 /  30  20  30  40  50
SPUR          72  94  70  87  68 /  20  20  30  40  40
ASPERMONT     73  95  73  93  70 /  20  20  20  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, Jun 12, 10:40 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 AM CDT SAT JUN 12 2010

TXZ021>044-131645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1140 AM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE
ACROSS THE NORTHWESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE LATE
THIS AFTERNOON...THOUGH A CAP MAKES INITIATION UNCERTAIN...ESPECIALLY
FARTHER SOUTH INTO THE WESTERN SOUTH PLAINS.

GIVEN STRONG INSTABILITY AND SUFFICIENT WIND SHEAR ACROSS THE
SOUTHWESTERN PANHANDLE AND NORTHWESTERN SOUTH PLAINS...ANY STORMS
THAT DEVELOP SHOULD QUICKLY BECOME SEVERE...WITH LARGE
HAIL...DAMAGING THUNDERSTORM WIND GUSTS...AND LOCALLY HEAVY RAIN
THE MAIN THREATS. THE SEVERE WEATHER THREAT WILL CONTINUE INTO
THE EVENING ACROSS THE AREA AS A STRENGTHENING LOW LEVEL JET WILL
HELP MAINTAIN ANY ONGOING CONVECTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM ACTIVITY IS EXPECTED ACROSS MUCH OF THE AREA SUNDAY
THROUGH TUESDAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE...ESPECIALLY
SUNDAY AFTERNOON AND EVENING. IN ADDITION...A SLOW-MOVING
THUNDERSTORM COMPLEX MAY PRODUCE A THREAT OF FLOODING MONDAY
NIGHT...MAINLY ACROSS THE FAR SOUTHEASTERN PANHANDLE INTO THE ROLLING
PLAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 12, 5:29 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT SAT JUN 12 2010

TXZ039-130000-
YOAKUM-
629 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL LEA COUNTY...MOVING NORTH AT 45
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

!JAMES!
Special weather statement, Jun 12, 6:11 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
711 PM CDT SAT JUN 12 2010

TXZ021-130045-
PARMER-
711 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF FRIONA...MOVING NORTH AT 35
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

JAMES
Special weather statement, Jun 12, 7:03 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
803 PM CDT SAT JUN 12 2010

TXZ021-130130-
PARMER-
803 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRIONA...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...AND OCCASIONAL CLOUD
TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JORDAN

The radar

The Cannon AFB radar (KFDX), 56 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Parmer

When
June 12, 10:30 PM CST
Where
Parmer County, 18 mi WNW of Friona
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.730, -103.023

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243659.